Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Goodland, KS

April 29, 2003Yuma County, Colorado; Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 29, 2003, 11:53 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 11:53 PM MDT (05:53 UTC)
Expired
Apr 30, 2003, 1:00 AM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 7:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS53 KGLD 300553
SVRGLD
COC125-KSC023-300700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1253 AM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 200 AM CDT(100 AM MDT)

* AT 1253 AM CDT(1153 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF BONNY
  RESERVOIR...OR ABOUT 22 MILES WEST OF ST. FRANCIS...MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEECHER ISLAND AT MIDNIGHT MDT
  ST. FRANCIS AT 125 AM CDT
  WHEELER AT 135 AM CDT
  BIRD CITY AT 150 AM CDT

ANOTHER LOCATION IN THIS WARNING IS...HALE.

HAIL UP TO GOLFBALL SIZE WILL OCCUR WITH THIS SEVERE THUNDERSTORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING(100 AM MDT WEDNESDAY MORNING) FOR NORTHEASTERN
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3987 10231 3960 10226 3959 10143 3996 10145

RUBIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:25 PM MDT, 9 hours 28 minutes earlier.

Area forecast discussion, Apr 29, 2:25 PM MDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT TUE APR 29 2003

FLOW ALOFT REMAINS SOUTHWEST ACROSS THE CENTRAL HIGH PLAINS WITH
UPPER TROUGH OVER THE NORTHWEST STATES AND A RIDGE AXIS JUST EAST OF
THE AREA. ANOTHER ROUND OF THUNDERSTORMS EXPECTED LATE THIS
AFTERNOON AND TONIGHT...WITH THE BEST CHANCES NORTH OF INTERSTATE 70
IN VICINITY OF BOUNDARY. DRY AIR AT 700 MB HAS ADVANCED INTO THE
AREA FROM THE SOUTH/SOUTHWEST AND HAVE LOWERED POPS ACCORDINGLY.

LOWS TONIGHT WILL RANGE FROM THE MID 40S NORTHWEST TO THE MID 50S IN
THE SOUTHEAST AS MOIST EASTERLY FLOW CONTINUES THROUGH EARLY MORNING
BEFORE WINDS BACK TO A NORTHERLY DIRECTION TOWARD MORNING. STABILITY
PARAMETERS SUGGEST A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHERN TWO THIRDS OF THE FORECAST AREA ON WEDNESDAY...HOWEVER
NOTHING SEVERE IS EXPECTED AT THIS TIME. HIGHS ON WEDNESDAY WILL
BEGIN TO COOL AS HEIGHTS/TEMPS ALOFT LOWER.

NORTHERLY FLOW WILL CONTINUE THROUGH FRIDAY AS HIGH PRESSURE BUILDS
SOUTH ACROSS THE AREA. THIS WILL KEEP HIGHS IN THE LOW TO MID 60S.
RETURN FLOW WILL SET UP ON FRIDAY AS UPPER RIDGING BEGINS TO AMPLIFY
ACROSS THE AREA. EXPECT HIGHS TO REBOUND OVER THE WEEKEND WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS ON BOTH SATURDAY AND SUNDAY AS
SYSTEM APPROACHES FROM THE ROCKIES. GFS BRINGS A COLD FRONT ACROSS
THE AREA ON MONDAY WITH TEMPERATURES FALLING BACK INTO THE 60S ON
MONDAY AND TUESDAY.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, Apr 29, 10:49 AM MDT, 13 hours 4 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SHORT WAVE TROUGH WILL MOVE EAST OF THE ROCKIES AND ACROSS THE
CENTRAL HIGH PLAINS THIS AFTERNOON AND EVENING. WITH DEWPOINTS WELL
INTO THE 50S AND HIGH TEMPERATURES APPROACHING 80 PRODUCING AN
UNSTABLE ATMOSPHERE...THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THE
MIDDLE OF THE AFTERNOON ACROSS THE FORECAST AREA. SOME OF THESE
STORMS WILL BECOME SEVERE. THE BEST CHANCE FOR STRONG STORM
DEVELOPMENT WILL BE NORTH AND EAST OF A LINE FROM YUMA COLORADO TO
GOVE KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

FURTHER THERE IS A CHANCE FOR A FEW TORNADOES ALONG AND NORTHEAST OF
A LINE FROM NEAR STRATTON NEBRASKA TO NEAR NORTON KANSAS. HEAVY
RAINS OF 2 TO 3 INCHES FELL IN THIS SAME AREA LAST NIGHT...SO FLASH
FLOODING IS ALSO A THREAT THERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

RJC

In the hours before

Special weather statement, Apr 29, 7:46 PM MDT, 4 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-300700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 185 VALID UNTIL 100 AM MDT (200 AM CDT) TONIGHT FOR THE
FOLLOWING COUNTIES:

IN NEBRASKA THIS WATCH INCLUDES...

DUNDY
HITCHCOCK
RED WILLOW

IN KANSAS THIS WATCH INCLUDES...

CHEYENNE
RAWLINS
DECATUR
NORTON
SHERMAN
THOMAS
SHERIDAN
GRAHAM
WALLACE
LOGAN
GOVE

IN COLORADO THIS WATCH INCLUDES...

YUMA
KIT CARSON
CHEYENNE

THIS INCLUDES THE CITIES OF WRAY...YUMA...FLAGLER...
BURLINGTON...CHEYENNE WELLS...BENKELMAN...MCCOOK...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...
COLBY...HOXIE...HILL CITY...SHARON SPRINGS...RUSSELL
SPRINGS AND GOVE.

SR
Local storm report, Apr 29, 10:16 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM MDT TUE APR 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1011 PM    1 SW VERNON               CO   1 INCH HAIL
04/29/03   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 29, 10:48 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1048 PM MDT TUE APR 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    12 SE WRAY                CO   2.25 INCH HAIL
04/29/03   YUMA                           REPORTED BY STORM
                                          SPOTTER. MEASURED HAIL
                                          DIAMETER 2 TO 2 1/4
                                          INCHES.

1044 PM    12 SE WRAY                CO   .75 INCH HAIL
04/29/03   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 29, 10:57 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1057 PM MDT TUE APR 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 PM    HAIGLER                   NE   1.5 INCH HAIL
04/29/03   DUNDY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 29, 11:40 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1140 PM MDT TUE APR 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1136 PM    BENKELMAN                 NE   .75 INCH HAIL
04/29/03   DUNDY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1140 PM    BENKELMAN                 NE   1 INCH HAIL
04/29/03   DUNDY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 29, 11:44 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1144 PM MDT TUE APR 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1136 PM    BENKELMAN                NE    .75 INCH HAIL
04/29/03   DUNDY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1140 PM    BENKELMAN                NE    1.00 INCH HAIL
04/29/03   DUNDY                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:07 PM MDTSevere Thunderstorm WarningGLDYuma68 min
Apr 29, 10:13 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Apr 30, 1:27 PM MDTTornado WarningGLDCheyenne, Kit Carson48 min
Apr 30, 2:12 PM MDTSevere Thunderstorm WarningGLDCheyenne63 min
Apr 30, 2:28 PM MDTTornado WarningGLDCheyenne47 min
Apr 30, 3:15 PM MDTTornado WarningGLDCheyenne45 min
Apr 29, 10:29 PM MDTSevere Thunderstorm WarningGLDCheyenne61 min
Apr 30, 1:42 PM MDTTornado WarningGLDWallace48 min
Apr 30, 3:58 PM MDTSevere Thunderstorm WarningGLDWallace62 min
Apr 30, 4:53 PM MDTSevere Thunderstorm WarningGLDLogan67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.